Mount A preparing for potential fentanyl crisis

Maritime universities stock up on antidote naloxone in case of fentanyl outbreaks in their communities

Fentanyl is an extremely potent and fatal substance that has swept across the country, affecting several communities and university settings. Found within many typical street drugs, the opioid is approximately 50 to 100 times stronger than morphine.

Due to its potency, fentanyl often leads to overdoses through direct ingestion or even airborne contact with the skin. Communities have started to implement precautionary methods to reduce the potential dangers that accompany its accidental or intentional use.

An antidote, naloxone, has been stocked on the shelves of local drug stores and can be purchased over the counter under the brand name of Narcan. It is available in the form of a spray or as an intramuscular injection kit. Although calling 911 is the correct initial response in an emergency situation, naloxone can be taken as a complementary precaution while awaiting the arrival of first responders.

In Sackville, Mount Allison is prepared for a fentanyl crisis that could happen. The University has a stock of the opioid antidote, and two campus security guards are trained on administration of the drug. Additional university staff members will soon be trained and educated on naloxone. The University of Moncton will also be holding an opioid awareness campaign for students in November to increase the knowledge of the matter within the community.

University security guards are trained in the administration of naloxone, an antidote to fentanyl. Sylvan Hamburger/Argosy

Fentanyl initially hit the West Coast, and then moved to the East. In April 2016, British Columbia declared a public health emergency due to the high number of deaths from opioid use, with fentanyl as the leading source of drug-related overdoses. Despite preventative efforts, death rates have continued to climb alongside an increase in the drug’s popularity and prevalence. Just three years ago, fentanyl became the leading cause of opioid deaths in Ontario for the first time.

If someone has overdosed on fentanyl, they will typically exhibit symptoms of unresponsiveness, constricted pupils, slow or stopped breathing and possible vomiting.  After contacting 911, the antidote should be inhaled or injected immediately. The antidote should produce signs of relief in two to five minutes.

When properly administered, the antidote can bring the affected individual back to consciousness and restore proper breathing. Naloxone is only effective for about 30 to 60 minutes before overdose can quickly return. It is important to note that fentanyl can remain within the blood stream for much longer and create further ramifications if professional medical attention is not granted.

Leave a Reply

Your email address will not be published.

Related Articles